Alert archive / Idaho / Tornado Warnings in 2023

Tornado Warning 2, NWS Pocatello, ID

August 27, 2023Cassia County, Power County, Idaho

NWS Pocatello, ID issued this tornado warning at Aug 27, 2023, 6:54 PM MDT for Cassia County, Power County, Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2023, 6:54 PM MDT (00:54 UTC)
Expired
Aug 27, 2023, 7:30 PM MDT
In force
36 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 65 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2023-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2023-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4552 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WFUS55 KPIH 280054
TORPIH
IDC031-077-280130-
/O.NEW.KPIH.TO.W.0002.230828T0054Z-230828T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
654 PM MDT Sun Aug 27 2023

The National Weather Service in Pocatello has issued a

* Tornado Warning for...
  Southwestern Power County in southeastern Idaho...
  Eastern Cassia County in southeastern Idaho...

* Until 730 PM MDT.
    
* At 652 PM MDT, a severe thunderstorm capable of producing a 
  tornado was located just northwest of Rockland, or 13 miles 
  southwest of Neeley, moving southeast at 10 MPH. This storm has a 
  history of producing funnel clouds.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation and public reports of funnel 
           clouds.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If you observe a funnel cloud, tornado, or damage, report your 
observations to the National Weather Service in Pocatello via phone, 
email, or social media, as soon as it is safe to do so.

&&

LAT...LON 4255 11312 4267 11301 4262 11280 4246 11291
TIME...MOT...LOC 0052Z 298DEG 7KT 4257 11299 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KSmith
2 follow-up statements
823 
WWUS55 KPIH 280112
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
712 PM MDT Sun Aug 27 2023

IDC031-077-280130-
/O.CON.KPIH.TO.W.0002.000000T0000Z-230828T0130Z/
Power ID-Cassia ID-
712 PM MDT Sun Aug 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTH
CENTRAL POWER AND EASTERN CASSIA COUNTIES...
    
At 711 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Rockland, or 13 miles south of Neeley, moving 
southeast at 15 MPH. This storm has a history of producing funnel 
clouds.

HAZARD...Tornado.

SOURCE...Radar indicated rotation and public reports of funnel 
         clouds.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

If you observe a funnel cloud, tornado, or damage, report your 
observations to the National Weather Service in Pocatello via phone, 
email, or social media, as soon as it is safe to do so.

&&

LAT...LON 4255 11306 4266 11297 4260 11282 4246 11291
TIME...MOT...LOC 0111Z 296DEG 14KT 4255 11292 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

KSmith
829 
WWUS55 KPIH 280121
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
721 PM MDT Sun Aug 27 2023

IDC031-077-280130-
/O.EXP.KPIH.TO.W.0002.000000T0000Z-230828T0130Z/
Power ID-Cassia ID-
721 PM MDT Sun Aug 27 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL POWER AND EASTERN CASSIA
COUNTIES WILL EXPIRE AT 730 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

If you observed a funnel cloud, tornado, or damage, report your 
observations to the National Weather Service in Pocatello via phone, 
email, or social media, as soon as it is safe to do so.

LAT...LON 4255 11306 4266 11297 4260 11282 4246 11291
TIME...MOT...LOC 0120Z 298DEG 7KT 4254 11290 

$$

KSmith

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 27, 12:57 PM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 27, 12:57 PM MDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
1257 PM MDT Sun Aug 27 2023

.SHORT TERM...Tonight and Monday. One last gasp for showers and
thunderstorms will last through early to mid evening, before
rapidly ending after sunset. Gusts over 40 mph are possible with
the strongest storms, along with brief heavy rain and perhaps
small hail. Monday will be dry for the most part as high pressure
builds ahead of the next low impacting our area later Tuesday.
Higher resolution models are about 50/50 on if we actually see a
few pop up storms from around Gilmore Summit, along the Montana
border and arching back south toward Driggs. Our Blend of Models
is wanting to only pop off a few storms around Island Park and
into Yellowstone and the Tetons...and that potential is only
15-20%. We will let that ride with the caveat that there is STILL
a small chance (under 15%) across the other areas mentioned. Highs
tomorrow will only be slightly warmer vs today...1-4 degrees
generally speaking. That puts portions of the Lower Plain, Magic
Valley and valleys south of the Plain pushing 90 in the afternoon.
Elsewhere. look for 80s down low and upper 50s to near 70 in the
mountains. Keyes

.LONG TERM...Tuesday through Sunday. Upper ridge breaks down Tuesday
with passage of a cold front late in the day. Showers and
thunderstorms will be possible mainly to the north across the
central mountains and Divide. Winds increase through the day, with
the strongest winds expected across the Magic Valley and Raft River
areas in the afternoon. Gusty winds are currently expected to extend
up the Snake Plain in the evening and overnight, continuing breezy
to windy during the day Wednesday. Much cooler temperatures are
forecast Wednesday into Thursday. GFS and ECMWF deterministic runs
came into better agreement today regarding development of deep low
off PacNW coast. This opens the door for deeper southerly flow into
East Idaho into the weekend, for showers and thunderstorms to return
to the region. NBM continues to carry mainly isolated showers and
thunderstorms higher elevations Friday, expanding across the Snake
Plain Sunday. Temperatures gradually warm Thursday-Sunday. DMH

&&

.AVIATION...Showers and thunderstorms will remain a threat at each
of the East Idaho terminals through mid evening. Wind gusts around
40kts remain possible. Activity diminishes by midnight, with dry
conditions and VFR ceilings expected at all terminals. Winds today
will remain tricky. The general pattern only supports light winds,
but convective outflows are expected to be erratic and potentially
long lasting. DMH

&&

.FIRE WEATHER...We currently are seeing the last round of showers
and thunderstorms through early to mid evening with this push of
monsoon moisture. Gusty winds over 40 mph are expected with the
strongest storms, along with locally heavy rain, and maybe some
small hail. The best chance for over 0.10" remains across Zone 476
in the central mountains and along the Montana border in 411 at
35-55%., while the rest of the area is sitting at 30% or less.
Monday still look dry and mostly storm free. We may see a few
storms (15-20% chance) around Island Park, but there is a signal
for around a 10% chance along the Montana border west of Island
Park, arching back southwest to around Gilmore Summit. There is a
similar chance south of Island Park across portions of Yellowstone
and the Tetons. These should be dry storms with wind gusts
remaining lower than 30 mph. Our attention then turns to later
Tuesday and Wednesday as low pressure swings through the Pacific
Northwest and Northern Rockies, with a cold front trailing south
from that low. Right now, the chance of any showers and storms
remains north of a Galena Summit to Driggs line. Any potential for
wetting rains appears to be confined to the central mountains,
especially Zone 475. There is a 40-80% chance of wetting rains
west of US 93 and north of Salmon toward Lost Trail Pass late
Tuesday afternoon and night. For the rest of eastern Idaho, the
impacts firewise will be stronger winds with a dry cold front.
Gusts over 25mph are likely everywhere Tuesday afternoon...and
confined to the Snake Plain/Magic Valley, Zone 411, and higher
elevations of the central mountains and southeast highlands (413)
Wednesday. There is a greater than 50% chance of gusts over 30 mph
along and west of I-15, including the higher elevations of the
central mountains minus Zone 475 Tuesday. That probability
becomes confined to Zone 410 and 411 on Wednesday. Afternoon
humidity right now is running around 15-25% for lower elevations
and 25-40% for mid and upper slopes. We will be close to critical
fire conditions weatherwise across Zones 425 and 427, although
right now fuels remain "approaching critical" in those areas.
Another low sets up shop to our west later in the week,
potentially opening the door for more monsoon moisture and daily
showers and thunderstorms. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, Aug 27, 4:54 PM MDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Pocatello ID
454 PM MDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Hail             1 W Rea                 44.47N 111.45W
08/27/2023  E0.88 inch       Fremont            ID   Public

            Shotgun Village area. Hail lightly covered
            the ground. Report and video received via
            NWS Pocatello Facebook Page. Time estimated
            based on radar.

&&

KSmith
Local storm report, Aug 27, 5:00 PM MDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
500 PM MDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Hail             2 S Rea                 44.44N 111.44W
08/27/2023  E0.70 inch       Fremont            ID   Public

            Near Lakeside Lodge and Resort. Photo and
            video received via NWS Pocatello Facebook
            Page. Time estimated based on radar.

&&

KSmith
Local storm report, Aug 27, 5:04 PM MDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
504 PM MDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Tstm Wnd Gst     9 W Black Pine          42.04N 113.15W
08/27/2023  M62 MPH          Cassia             ID   Mesonet

            Mesonet station MOFI1 - Moburg Canyon.

&&

KSmith
Local storm report, Aug 27, 5:40 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
540 PM MDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             1 ENE Island Park       44.43N 111.36W
08/27/2023  E0.88 inch       Fremont            ID   Public

            Hail size estimated based on photo. Time
            estimated based on radar.

&&

KSmith
Local storm report, Aug 27, 5:49 PM MDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
549 PM MDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             2 NNE Island Park       44.45N 111.36W
08/27/2023  E0.70 inch       Fremont            ID   Public

            On Phillips Loop Rd. Photos and videos
            received from the public. Time estimated
            based on radar.

&&

KSmith
Local storm report, Aug 27, 6:17 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
617 PM MDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     Funnel Cloud     9 W Black Pine          42.00N 113.14W
08/27/2023                   Cassia             ID   Public

            Photo provided by the public via Twitter of
            a funnel cloud more than half way to the
            ground southeast of Strevell and Old Highway
            81. No reports or photo confirmation of a
            touchdown have been received.

&&

KSmith

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 1:07 PM MDTRed Flag WarningPIHBingham, Blaine, Bonneville, Butte, Cassia, Clark and 9 more32 hr

Nearby

Tornado Warnings in Idaho, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.